Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Des Moines, IA

June 28, 2017Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 7:42 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 7:42 PM CDT (00:42 UTC)
Expired
Jun 28, 2017, 8:30 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KDMX 290042
SVRDMX
IAC013-075-171-290130-
/O.NEW.KDMX.SV.W.0221.170629T0042Z-170629T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
742 PM CDT WED JUN 28 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Black Hawk County in northeastern Iowa...
  Northern Tama County in central Iowa...
  Southeastern Grundy County in central Iowa...

* Until 830 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located over Reinbeck, or
  9 miles east of Grundy Center, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grundy Center, Hudson, Traer, Reinbeck, Dysart, Lincoln, Morrison
  and Tf Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.

LAT...LON 4230 9225 4230 9230 4208 9230 4227 9281
      4245 9273 4239 9224
TIME...MOT...LOC 0042Z 281DEG 49KT 4234 9260 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
120 
WWUS53 KDMX 290106
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
806 PM CDT WED JUN 28 2017

IAC075-290116-
/O.CAN.KDMX.SV.W.0221.000000T0000Z-170629T0130Z/
Grundy IA-
806 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.

LAT...LON 4230 9225 4230 9230 4215 9230 4223 9255
      4229 9252 4243 9253 4239 9224
TIME...MOT...LOC 0106Z 290DEG 29KT 4227 9241 

$$

IAC013-171-290130-
/O.CON.KDMX.SV.W.0221.000000T0000Z-170629T0130Z/
Black Hawk IA-Tama IA-
806 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN BLACK HAWK AND NORTHEASTERN TAMA COUNTIES...

At 806 PM CDT, a severe thunderstorm was located near Traer, or 15
miles south of Waterloo, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hudson, Dysart and Tf Clark State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.

LAT...LON 4230 9225 4230 9230 4215 9230 4223 9255
      4229 9252 4243 9253 4239 9224
TIME...MOT...LOC 0106Z 290DEG 29KT 4227 9241 

HAIL...1.00IN
WIND...60MPH
 
$$

ANSORGE
767 
WWUS53 KDMX 290126
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
826 PM CDT WED JUN 28 2017

IAC013-171-290135-
/O.EXP.KDMX.SV.W.0221.000000T0000Z-170629T0130Z/
Black Hawk IA-Tama IA-
826 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLACK HAWK AND
NORTHEASTERN TAMA COUNTIES WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for central and
northeastern Iowa.

LAT...LON 4230 9225 4230 9230 4215 9230 4223 9255
      4229 9252 4243 9253 4239 9224
TIME...MOT...LOC 0125Z 281DEG 30KT 4227 9227 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:07 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 28, 6:07 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
607 PM CDT Wed Jun 28 2017

.MESOSCALE DISCUSSION...
Issued at 607 PM CDT Wed Jun 28 2017

Still a few discrete storms south/southeast of the metro this
evening and any storm that remains discrete will have a higher
tornado threat. Otherwise complex of storms across southern Iowa
looks to be transition to more of a wind threat. Large hail
remains a threat with the more discrete storms as well. CAMS
suggesting overall transition upscale to more of a wind threat,
with line of storms training along the southern IA/MO border. This
suggests a transition to a hydro threat overnight as well. It has
been dry in the area and the area should be able to take some
heavy rainfall. However it will definitely set the stage for
additional heavy rainfall threat into Thursday and Thursday night.

&&

.SHORT TERM.../Tonight through Thursday/
Issued at 319 PM CDT Wed Jun 28 2017

19z radar had a cluster of showers and thunderstorms over north
central Iowa that was being aided by a PV anomaly moving across
southern Minnesota and to a lesser extent 850mb warm air advection.
18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm
sector with around 30 to 40 knots of shear. A subtle shortwave
moving through central Nebraska will help to provide lift for
scattered thunderstorms. While discrete cells with all modes of
severe weather is possible initially, expect storms to become more
linear with more of a damaging wind and hail threat through this
evening. Some of the short terms models have shown the possibility
for heavy rainfall over southern Iowa overnight as a cold front
stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores
having 1 to 2 inches with locally higher amounts. This may lead to
isolated flash flooding threat tonight and even if that does not
come to fruition, this rainfall along with expected rainfall in the
coming days may prime southern Iowa for flash flooding.

Next concern is Thursday afternoon convection which is expected to
bring another round of severe weather and heavy rainfall to the
state, especially southern portions. By late tomorrow afternoon,
CAPE values will be between 2000 and 3000 J/kg with deep layer shear
of 40 to 50 knots, which is more than sufficient for supercells.
With this in mind and warm front draped across the area, supercells
with the potential for isolated tornadoes and large hail will be
possible in the afternoon and early evening.

.LONG TERM.../Thursday night through Wednesday/
Issued at 319 PM CDT Wed Jun 28 2017

The pattern will remain active through the period although the
severe potential should not be as great with gradually building
heights and weaker flow through the cornbelt. An MCS could very
well be ongoing at onset somewhere around a warm frontal boundary
sitting along the IA/MO border as the current NW CONUS short wave
lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km
shear 30-50kts that instability/shear parameter space would
certainly suggest discrete supercells, at least initially, are
possible with the potential for the current Enhanced Risk to be
expanded eastward with time. 0-1km shear and SRH values near the
boundary would also support tornadoes, and these values increase
into the evening with the increasing low level jet so all modes of
severe weather are possible. Heavy rain parameters are not
climatologically extreme based on the 00z NAEFS percentiles but it
may not take that considering what normals are for late June and
the aforementioned synoptic lift. Many models are also suggesting
1-2” maxes so will add heavy rain mention considering the
airmass and degree of moisture transport. The triple point and
front will not move quickly, still likely over southern IA by 06z.

The synoptic scale lift should exit to our south and east into
Fri morning although some weak convection may still develop in the
base of the trough and broad lingering low level cyclonic flow,
which could potential also repeat northeast during peak heating
Sat. This should be followed by brief surface ridging and lull and
then quick return flow recovery into Sun ahead of another weak NW
flow wave. This will bring varied degrees of thunderstorm chances
back into the forecast early next week, although neither shear,
instability and heavy rain parameters look remarkable for now.
This will also usher in decreased confidence with the models
having difficulty handling the weakening flow and short wave
progression. The ECMWF and GFS both depict a weak Missouri Valley
wave into Monday with the GFS slower and stronger than suggested
by the GEFS, the EC and its ensembles so some token PoPs will
linger to account for these possibilities through Tue Night.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 607 PM CDT Wed Jun 28 2017

Storms across much of central IA to impact all taf sites except
KMCW in the next few hours. Otherwise storm threat should
transition more to the south late tonight. Additional storms are
expected late in the period Thursday afternoon. Winds will remain
out of the southwest ahead of a boundary moving southeast through
the state, and then shift to the west to northwest behind the
boundary. Some lower CIGS possible with the storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MESOSCALE...Beerends
SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Beerends
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
452 AM CDT Wed Jun 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
452 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong storms remain possible this morning with the main
concern of locally heavy rain, hail, and gusty winds are possible.

Strong to severe thunderstorms are expected this afternoon and
tonight. Large hail, damaging winds, and a couple of tornadoes
remain possible. Locally heavy rain is also anticipated and may
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to potentially severe thunderstorms are
forecast Thursday afternoon and evening. Large hail, damaging
winds and even a few isolated tornadoes are possible. Heavy rain
will again pose the threat of flash flooding Thursday night.

More storms are possible Sunday night into Monday. The
predictability for severe weather remains low at this time, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed this afternoon and tonight and
again Thursday afternoon and evening.

KLP

In the hours before

Local storm report, Jun 28, 6:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     2 SE KNOXVILLE          41.30N 93.08W
06/28/2017                   MARION             IA   TRAINED SPOTTER

&&

CW
Local storm report, Jun 28, 6:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             BEDFORD                 40.67N 94.72W
06/28/2017  E2.50 INCH       TAYLOR             IA   CO-OP OBSERVER

&&

CW
Local storm report, Jun 28, 6:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 S IOWA FALLS          42.47N 93.27W
06/28/2017  M58 MPH          HARDIN             IA   ASOS

            58 MPH/50 KNOT WIND GUST MEASURED AT IOWA
            FALLS AIRPORT (KIFA).

&&
Local storm report, Jun 28, 7:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FUNNEL CLOUD     PLEASANTVILLE           41.39N 93.27W
06/28/2017                   MARION             IA   TRAINED SPOTTER

&&

CW
Local storm report, Jun 28, 7:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             LA PORTE CITY           42.32N 92.19W
06/28/2017  E1.00 INCH       BLACK HAWK         IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Jun 28, 7:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             VAN METER               41.53N 93.96W
06/28/2017  E2.75 INCH       DALLAS             IA   BROADCAST MEDIA

            DELAYED REPORT VIA SOCIAL MEDIA.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:38 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
Jun 29, 3:44 AM CDTFlash Flood WatchDMXAdams, Decatur, Ringgold, Taylor19 hr
Jun 29, 5:09 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin6 hr
Jun 29, 5:11 PM CDTSevere Thunderstorm WarningDMXButler, Franklin49 min
Jun 29, 6:15 PM CDTSevere Thunderstorm WarningDMXCrawford45 min
Jun 29, 6:23 PM CDTSevere Thunderstorm WarningDMXPalo Alto35 min
Jun 29, 6:36 PM CDTSevere Thunderstorm WarningDMXPalo Alto20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.